Call Us Today! 615-457-8600
Nashville, TN

Everyone is likely to lose some hearing ability as we age. Yet, there are some things that everyone can do to make your hearing last a while longer and at a better level. These things include avoiding loud sounds and avoiding some forms of chemical intake. That is why it is important to understand that medications like ibuprofen can lead to hearing loss in people.

Conclusive Findings

The American Journal of Advanced Epidemiology was the first journal to publish the findings concerning hearing loss being linked to ibuprofen. They followed 60,000 women over the course of fourteen years and discovered that those who took the medication more than two times a week suffered from various levels of hearing in a quarter of the cases. This link includes two major forms of pain relievers, ibuprofen and acetaminophen.


There has been a great deal of research into the reason that this hearing loss occurs. The link has also been suggested to hold true in men as well. The chief cause, as least to the best of our knowledge, is that pain relievers tend to cut the blood flow to the cochlea, meaning that it is not able to function correctly. While it damages the hearing structures, it can also lead to an increase in problems such as tinnitus, vertigo, and dizziness. The effect that chemicals have on the ability of a person to hear is called ototoxicity, which is outlined as the chief cause of hearing loss in the patients who use pain medication. The only safe way to improve your hearing is to change the medications that you take for pain or to stop using them completely.

More Research

The same researchers that have been focusing on hearing loss in women are looking at other reasons why hearing loss is becoming so common in them. They have begun to look at hormonal balances and diet in over 150,000 to help identify new factors in the ongoing battle against hearing loss in people.

What to Do

Now, many people will be ready to ditch their medication for aches and pains right away. However, be aware that there is no need to take drastic measures here. Simply switch out the medication that you use for your aches and pains once in a while, or simply take a medication that does not have ibuprofen as one of the main ingredients. You should still be aware that ibuprofen is a common ingredient in many seasonal allergy and cold medications, but as long as you pay attention to the labels, you should be fine.